Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 77, NWS Memphis, TN

March 28, 2020Lake County, Obion County, Tennessee; Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2020, 6:51 PM CDT for Lake County, Obion County, Tennessee; Pemiscot County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2020, 6:51 PM CDT (23:51 UTC)
Expired
Mar 28, 2020, 7:30 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Pemiscot County, MO, Lake County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 106 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 6:55 PM CDTTSTM WND DMGHayti, MOUPROOTED TREE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 6:34 PM CDTTornado WatchSPC7 hr
Mar 28, 2:10 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WUUS54 KMEG 282351
SVRMEG
MOC155-TNC095-131-290030-
/O.NEW.KMEG.SV.W.0077.200328T2351Z-200329T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
651 PM CDT Sat Mar 28 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Central Pemiscot County in southeastern Missouri...
  Northwestern Obion County in western Tennessee...
  Lake County in western Tennessee...

* Until 730 PM CDT.

* At 651 PM CDT, a severe thunderstorm was located near Steele,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Caruthersville, Hayti, Steele, Reelfoot Lake State Park,
  Tiptonville, Ridgely, Hayti Heights, Cooter, Cottonwood Grove,
  Hornbeak, Samburg, Wynnburg, Wright, Cronanville, Hathaway, Roneys
  Store, Sunkist Beach, Blue Bank, Proctor City and Madie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for southeastern
Missouri...and western Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3640 8918 3619 8951 3619 8962 3615 8959
      3613 8959 3610 8966 3601 8977 3614 8993
      3640 8963 3641 8960 3634 8954 3635 8952
      3638 8951 3642 8955 3650 8952 3650 8949
      3647 8949 3646 8947 3650 8942 3651 8930
TIME...MOT...LOC 2351Z 226DEG 36KT 3613 8979 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:37 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 28, 3:37 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
337 PM CDT Sat Mar 28 2020

.DISCUSSION...

Latest surface analysis places a 993mb low pressure system over
southwestern Iowa, with a warm front extending eastward through
north central Illinois, and a cold front extending southward
through western Missouri and into Little Rock, Arkansas. Storms
have begun to fire just ahead ahead of the cold front in Central
and eastern Arkansas. So far, storms have remained mainly sub-
severe, as shear is likely overwhelming the thermodynamic
environment. However, the storms are moving into our area, which
is moderately unstable with 1500-2000 J/kg of MLCAPE available on
tap.

A tornado watch has been issued for the majority of Arkansas,
including all of eastern Arkansas until 7PM. The main risk with
these storms appears to be damaging winds and large hail attm,
with a low end tornado threat, as low level helicity is currently
below 100 m2/s2. However, the risk for QLCS-type tornadoes will
likely increase this evening, as the low level jet picks up and
storms organize into quasi linear segments. Ample instability in
the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts,
and a coincident 100 kt 500mb jet streak, should be enough for a
strong line of storms to maintain through late this evening. The
primary risk still appears to be damaging winds with a secondary
threat of large hail and short-lived isolated tornadoes. The
threat will end after midnight as the front exits northeast
Mississippi. A few trailing post-frontal showers are possible
overnight as the main trough lifts out of the area.

Pacific high pressure will build into the Mid-South for Sunday,
leading to dry and pleasant conditions. Expect high temperatures
mainly in the upper 60s to lower 70s. High pressure will quickly
slide by Monday as another system develops to our southwest. A
quick moving shortwave will eject across the Desert Southwest on
Monday and make its way into the Texas Panhandle late Monday
night. A surface low is expected to develop and track eastward
through northern Louisiana and Central Mississippi during the day
on Tuesday. This will enhance shower and thunderstorm activity
across our area on Monday night and Tuesday. Due to the track of
the low, the severe threat will stay to our south and mainly along
the Gulf Coast. The system will likely be a heavy rainfall
producer for us and that's about it. The surface low is expected
to push southeast of the area by late Tuesday night, with Canadian
high pressure building into the Mid-South from the northwest.
This will lead to a few consecutive days of dry and near normal
temperatures. The next weather maker looks to arrive this weekend
as a cold front moves across the Mississippi Valley.

AC3

&&

.AVIATION...
/18Z TAFs/

MVFR CIGs are expected to prevail for most of the day today along
with strengthening southerly winds and gusts up to 25 kts. A line
of showers and thunderstorms is expected to move quickly across
the Mid-South late evening. Showers should move into JBR by 22Z
then progress eastward through the night. Temporary IFR conditions
due to heave rain is likely in association with thunderstorms
along with gusty winds with thunderstorms. Winds will diminish
overnight to less than 10kt, shifting southwest to west. Skies
will likely clear by early morning and persist through Sunday.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
220 PM CDT Sat Mar 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
220 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A tornado watch is in effect until 7PM CDT for all of eastern
Arkansas. Additional convective watches are possible downstream
later tonight.

Severe thunderstorms containing damaging winds, large
hail, and a few tornadoes are possible beginning early this
evening through approximately midnight for the entire Mid-South.
The greatest threat for severe thunderstorms will exist mainly
along and north of the I-40 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

AC3

In the hours before

Local storm report, Mar 28, 5:23 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FUNNEL CLOUD     SE CHERRY VALLEY        35.40N  90.75W
03/28/2020                   CROSS              AR   TRAINED SPOTTER

            LARGE FUNNEL SPOTTED OVER BIRD EYE.

&&
Local storm report, Mar 28, 5:33 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
533 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     JONESBORO               35.82N  90.69W
03/28/2020                   CRAIGHEAD          AR   EMERGENCY MNGR

            POSSIBLE TRAIN DERAILMENT WITH POSSIBLE HAZARDOUS
            MATERIAL SPILL. GAS LEAKS SCATTERED ACROSS TOWN.

&&
Local storm report, Mar 28, 5:42 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          CALDWELL                35.08N  90.82W
03/28/2020                   ST. FRANCIS        AR   BROADCAST MEDIA

            TORNADO ON GROUND IN GREENE COUNTY APPROX 6 MILES NW OF
            CALDWELL.

&&
Local storm report, Mar 28, 5:51 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
551 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     JONESBORO               35.82N  90.69W
03/28/2020                   CRAIGHEAD          AR   EMERGENCY MNGR

            EXTENSIVE DAMAGE AT A SHOPPING MALL AND OTHER
            BUILDINGS. POSSIBLE INJURIES.

&&
Local storm report, Mar 28, 5:54 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          CARDWELL                36.05N  90.29W
03/28/2020                   DUNKLIN            MO   BROADCAST MEDIA

            TORNADO ON GROUND IN GREENE COUNTY APPROX 6 MILES NW OF
            CARDWELL MO.

&&

CORRECTED COUNTY/STATE...LOCATION...REMARKS
Local storm report, Mar 28, 6:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     JONESBORO               35.82N  90.69W
03/28/2020                   CRAIGHEAD          AR   EMERGENCY MNGR

            SEVERAL HANGARS AND PLANES DAMAGED AT JONESBORO
            MUNICIPAL AIRPORT. SEVERE DAMAGE IN DOWNTOWN JONESBORO.
            CARS FLIPPED AND BUILDINGS DAMAGED. POSSIBLE INJURIES.

&&

CORRECTED REMARKS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:56 PM CDTTornado WarningMEGDyer34 min
Mar 28, 4:52 PM CDTSevere Thunderstorm WarningMEGDunklin25 min
Mar 28, 5:09 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGDunklin36 min
Mar 28, 5:27 PM CDTTornado WarningMEGDunklin, Pemiscot48 min
Mar 28, 6:02 PM CDTTornado Warning Tornado observedMEGDunklin, Pemiscot13 min
Mar 28, 6:13 PM CDTSevere Thunderstorm WarningMEGDunklin, Pemiscot47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.